Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 94, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 21, 2011, 3:09 PM MST for Eddy County, Lea County, New Mexico; Gaines County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 21, 2011, 3:09 PM MST (22:09 UTC)
- Expired
- Nov 21, 2011, 4:15 PM MST
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Lea County, NM, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 163 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 21, 3:10 PM MST | TSTM WND GST 60 | Carlsbad, NM | LAW ENFORCEMENT REPORTS WIND GUSTS NEAR 60 MPH AND NEAR ZERO VISIBILITY DUE TO BLOWING DUST IN CARLSBAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
996
WUUS54 KMAF 212209
SVRMAF
NMC015-025-TXC165-212315-
/O.NEW.KMAF.SV.W.0094.111121T2209Z-111121T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM MST MON NOV 21 2011
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHWESTERN GAINES COUNTY IN WEST TEXAS...
CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 415 PM MST/515 PM CST/
* AT 307 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LOVING...OR 12 MILES
SOUTHEAST OF CARLSBAD...MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
HALFWAY...
BUCKEYE...
MONUMENT...
HUMBLE CITY...
HOBBS...
MALJAMAR...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.
&&
LAT...LON 3289 10382 3289 10305 3223 10323 3202 10428
3240 10441
TIME...MOT...LOC 2208Z 235DEG 41KT 3231 10406
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 21, 2:03 PM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Nov 21, 2:03 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 303 PM CST MON NOV 21 2011 .DISCUSSION... CURRENT SURFACE OBSERVATIONS SHOW A SURFACE LOW OVER THE TRANS PECOS REGION...LIKELY OVER WESTERN PECOS/SOUTHERN REEVES COUNTY. A WARM FROM EXTENDING EAST FROM THIS LOW IS GRADUALLY LIFTING NORTH THIS AFTERNOON AS EVIDENCED BY SOUTHERLY WINDS AND INCREASING TEMPERATURES ACROSS THE LOWER TRANS PECOS AND FAR SOUTHEAST PERMIAN BASIN. TO THE WEST AND NORTH OF THIS LOW...A STATIONARY FRONT WAS LOCATED ACROSS THE UPPER TRANS PECOS INTO FAR WESTERN EDDY COUNTY. WE COULD SEE ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING ACROSS THE REGION. THE MOST FAVORED REGION WILL REMAIN ACROSS THE WESTERN LOW ROLLING PLAINS AND FAR EASTERN PERMIAN BASIN AS THE WARM FRONT LIFTS NORTHWARD. A FEW STRONG TO SEVERE THUNDERSTORMS CAN/T BE RULED OUT LATE THIS AFTERNOON AND EVENING AND WE HAVE CONTINUED TO MENTION THIS IN THE LATEST HAZARDOUS WEATHER OUTLOOK. FARTHER WEST...MAINLY ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE SOUTHEAST NEW MEXICO PLAINS IN VICINITY OF THE MID-LEVEL COLD CORE AND PACIFIC COLD FRONT. BY LATE THIS EVENING...WESTERLY WINDS WILL SPREAD ACROSS MOST AREAS AS THE PACIFIC COLD FRONT MOVES THROUGH. RAIN CHANCES WILL DECREASE BEHIND THE FRONT AND WE WILL MAINTAIN A DRY FORECAST FOR ALL AREAS AFTER MIDNIGHT. THE SHORT AND MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT IN SHOWING MID AND UPPER LEVEL RIDGING OVER THE SOUTHERN U.S. PLAINS THROUGH THE MIDDLE OF THE WEEK. THIS PATTERN WILL BRING DRY WEATHER AND NEAR NORMAL TEMPERATURES TO WEST TEXAS AND SOUTHEASTERN NEW MEXICO. FOR THE LATTER HALF OF THE FORECAST PERIOD...THE MODELS DO SHOW ANOTHER SPLIT FLOW PATTERN DEVELOPING ACROSS THE CONUS. THE WEATHER PATTERN WILL BECOME A LITTLE MORE ACTIVE LATE THIS WEEK AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE WEST. THE LATEST OPERATIONAL RUNS OF THE GFS AND ECMWF ARE NOW SHOWING MUCH BETTER AGREEMENT WITH REGARDS TO THE OVERALL SYNOPTIC PATTERN ACROSS OUR REGION FROM LATE THIS WEEK INTO EARLY NEXT WEEK. THE PREVIOUS RUNS DIFFERED GREATLY WITH THE GFS SHOWING A FASTER...OPEN TROUGH AND THE ECMWF OFFERING A SLOWER...CLOSED LOW. THE ECMWF ENSEMBLE MEAN IS SIMILAR TO THE GFS...ALBEIT A LITTLE SLOWER WITH THE TROUGH. FOR NOW...THE ECMWF ENSEMBLE MEAN AND GFS SOLUTIONS ARE PREFERRED. FOR NOW...LITTLE TO ANY CHANGES WILL BE MADE TO THE CURRENT FORECAST. BY LATE THURSDAY...SOUTHWEST FLOW ALOFT WILL BE ON THE INCREASE AS AN UPPER LEVEL TROUGH APPROACHES. AS THE UPPER TROUGH AND ASSOCIATED PACIFIC COLD FRONT MOVE ACROSS THE REGION... INCREASING WINDS ALONG WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS IS IN STORE FOR MOST AREAS THURSDAY NIGHT AND FRIDAY. WOULD NOT BE TOO SURPRISED IF LATER SHIFTS NEED TO DELAY THIS IF THE SLOWER ECMWF ENSEMBLE MEAN CONTINUES TO REMAIN CONSISTENT WITH IT/S SLOWER SOLUTION. ONCE THE UPPER SYSTEM PASSES EAST OF THE REGION LATE SATURDAY... PRECIPITATION CHANCES WILL DECREASE ALONG WITH TEMPERATURES. A FAIRLY STOUT NORTHWEST FLOW ALOFT WILL DEVELOP AS COLDER AIR AT THE SURFACE MOVES OUT OF CANADA INTO THE U.S. PLAINS. WE/LL CONTINUE TO KEEP TEMPERATURES BELOW NORMAL FOR THE WEEKEND INTO EARLY NEXT WEEK...ALONG WITH A DRY FORECAST. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 44 67 38 69 / 10 0 0 0 CARLSBAD NM 41 67 32 69 / 0 0 0 0 DRYDEN TX 49 76 44 72 / 10 0 0 0 FORT STOCKTON TX 48 69 42 72 / 10 0 0 0 GUADALUPE PASS TX 41 61 41 67 / 0 0 0 0 HOBBS NM 40 66 34 67 / 10 0 0 0 MARFA TX 31 64 28 69 / 0 0 0 0 MIDLAND INTL AIRPORT TX 43 68 36 69 / 10 0 0 0 ODESSA TX 44 68 38 69 / 10 0 0 0 WINK TX 42 69 34 71 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 78/06
Hazardous weather outlook, Nov 21, 12:34 PM MST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 134 PM CST MON NOV 21 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 134 PM CST MON NOV 21 2011 /1234 PM MST MON NOV 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT FOG IS STILL EXPECTED ACROSS PORTIONS OF THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO PLAINS THROUGH THE EVENING. VISIBILITIES MAY DROP BELOW 1 MILE AT TIMES FOR SOME LOCATIONS. MOTORISTS ARE URGED TO KEEP THEIR LOW BEAM HEADLIGHTS ON. THUNDERSTORMS REMAIN POSSIBLE THROUGH THE EVENING HOURS...MAINLY ALONG AND EAST OF THE PECOS RIVER. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...ANY STRONGER STORMS THAT MANAGE TO DEVELOP LATER THIS AFTERNOON AND EVENING MAY BE CAPABLE OF PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 4:59 AM MST | Dense Fog Advisory | MAF | Eddy, Lea | 4 hr |
| Nov 21, 4:46 PM MST | Dense Fog Advisory | MAF | Andrews, Borden, Dawson, Ector, Gaines, Glasscock and 7 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2011Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.